This page is no longer being maintained. Please visit our new site at http://attcnetwork.org.

Ya no se mantiene esta página. Por favor visite nuestro nuevo sitio en http://attcnetwork.org.

Avoiding Iatrogenic Effects

Iatrogenic effects are problems caused by the treatment itself, or by the words or actions of the person delivering it.  Trauma of any sort is fertile soil for these effects, given the great vulnerability and reactivity of people’s stress systems and the fragile state of their self-concept.  The following are nowhere near the only important considerations, but they may be a good place to start.


Pacing the Processes of Storytelling and Exposure:  The amygdala’s unconscious memories are not accessible to conscious processes. “Severe trauma explodes the cohesion of consciousness,” wrote Jonathan Shay in Achilles in Vietnam.  “When a survivor creates fully realized narrative that brings together the shattered knowledge of what happened, the emotions that were aroused by the meanings of the events, and the bodily sensations that the physical events created, the survivor pieces back together the fragmentation of consciousness that trauma has caused” (Shay, 1994, p. 188).

Many therapeutic techniques for working with trauma (e.g., exposure therapy, systematic desensitization) involve repeatedly activating traumatic memories and the associated feelings, and teaching clients to monitor and control their stress reactions.  However, if this process is allowed to begin before there is a solid grounding in safety, to accelerate too rapidly, or to accelerate beyond the client’s skills in self-management, it is likely to increase traumatic symptoms and/or drive people toward substance use or other self-destructive defenses (Courtois, 2006).

Many experts advocate letting veterans choose when and how to tell the stories of their war-zone experiences.  In the words of the Iraq War Clinician Guide, “… the best rule of thumb is to follow the patient’s lead in approaching a discussion of trauma exposure.  Clinicians should verbally and non-verbally convey to their patients a sense of safety, security and openness to hearing about painful experiences.  However, it is also equally important that clinicians do not urge their patients to talk about traumatic experiences before they are ready to do so” (VA, 2004, p. 27).

van der Kolk (1989) also recommends pacing the storytelling process once it has begun.  Progressing too quickly can lead to escalation of traumatic symptoms and increased likelihood that he or she will find some way to reenact the trauma in present life.  The point of telling the story is to gain conscious control over it, so it is important first to gain control over the secondary defenses that the veteran has used to defend against trauma (e.g., alcohol and drug use, violence against self or others) and to establish a secure bond within the therapeutic relationship (van der Kolk, 1989).

Courtois (2006) warned against the use of methods that provide prolonged and escalating exposure to traumatic cues (e.g., Implosion therapy, Flooding), as a way of inducing strong sympathetic or parasympathetic stress reactions and then using therapeutic techniques to bring down these responses.  Unless the clinician has great expertise in these methods and the client has a strong grounding in safety and management of stress responses, these practices can harm the client and derail the therapeutic process.  These methods can be particularly dangerous with people who have complex trauma or DESNOS.


Avoiding Mixed Groups With General Populations:  Several safety issues might arise in treatment systems in which group therapy is the norm.  Veterans interviewed unanimously warned against placing veterans in groups with civilian clients, consumers, or patients.  A therapist may have good control over what he or she says, but generally has no control over what group members might say.  Mixed groups have too strong a potential for damaging questions (e.g., “Did you kill anyone?” “Do you think the war was worth it?”).

Even within all-veterans’ groups, Lighthall (2008) also recommends not mixing veterans of different wars, different ages, or different phases of the wars in which they served (e.g., not mixing people who served in the early phases of Operation Iraqi Freedom with those whose service began after the onset of the Surge).


Monitoring the Need for, and Use of, Medications:  When veterans’ post-trauma symptoms are not yet stabilized, appropriate medications may be important safety measures.  “A number of medications safely ameliorate one or another symptom of PTSD and assist in the achievement of safety and sobriety by reducing the pressure toward self-medication with alcohol or street drugs and, even more valuably, by reducing explosive rage” (Shay, 1994, p. 187).

For example, medicines such as fluoxetine (Prozac), sertraline (Zoloft), and paroxetine (Paxil) are considered first-line treatment for trauma (Courtois, 2006;  Lineberry et al., 2006).  Benzodiazepines are used widely to stabilize early hyperarousal symptoms, though they should be avoided with people who have co-occurring substance use disorders or risk of developing these disorders (Courtois, 2006;  Lineberry et al., 2006), and they may in some cases make the symptoms grow worse (Scaer et al., 2008; Lineberry et al., 2006).

As the SUD treatment field knows, medication can be both a life-saving tool and—in some cases—a double-edged sword.  You can help ensure the safety of these interventions by:

  • Keeping up with the growing body of research on psychotropic medicines used in trauma treatment and their use with people who have substance use disorders
  • Monitoring reactions to medications and combinations of medications
  • Monitoring the potential for dependency on medications (e.g., benzodiazepines given for hyperarousal, pain medications given for injuries)
  • Collaborating with the prescribing physicians
  • Working with a psychopharmacologist who is well versed in trauma medicine

Friedman (2006) cautioned that, in the clinical trials in which many trauma medications are tested, patients are given a single medication only, while in real life most receive multiple medications.

As important as medication may be to stabilization in some cases, medications can also raise safety issues, especially if:

  • The patient becomes dependent on the medication
  • The patient is over-medicated
  • The wrong medication is used
  • Too many medications are used
  • The patient is given “competing” medications (e.g., sedatives and stimulants) that trigger different arms of the autonomic nervous system
  • The patient is given combinations of medications that cause dangerous interactions in the liver enzyme system (e.g., the cytochrome P450 system)
  • The patient is left on medications after they are no longer needed (Scaer et al., 2008)

Former Army Nurse Alison Lighthall reported hearing quite a bit of anecdotal evidence from veterans that some of the medications commonly prescribed have side effects that they cannot or choose not to tolerate.  For many of these veterans, marijuana is the medication of choice (Lighthall, 2008).


Next: Empowerment and Destigmatization

Back


The material on all of the Clinical Pages is taken directly from the draft version of Finding Balance After the War Zone:  Considerations in the Treatment of Post-Deployment Stress Effects, a manual under development for the Great Lakes Addiction Technology Transfer Center and Human Priorities.  This draft is copyright © 2008, Pamela Woll.  Reprint permission is universally granted, but attribution is requested.
Click here for References and Other Resources.
Click here to link to a PDF file of the current version of the clinician’s manual draft.
Click here to link to a PDF file of the accompanying booklet for veterans.

ATTC Network Home      Treatment & Help      The ATTC Hub        Contact Us      Site Map      Copyright Information      Join Our Email List
Site Developed by KC Web Programmers